Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 179, NWS Kansas City, MO

July 11, 2002Grundy County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2002, 5:31 PM CDT for Grundy County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2002, 5:31 PM CDT (22:31 UTC)
Expired
Jul 11, 2002, 6:15 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Grundy County, MO

The radar

The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:50 PM CDTThunderstorm Wind 52 EEdinburg, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUUS53 KEAX 112231
SVRMCI
MOC079-112315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT THU JUL 11 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTH OF MELBOURNE...OR 12 MILES EAST OF BETHANY...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BRIMSON BY 545 PM CDT
   SPICKARD BY 550 PM CDT
   EDINBURG BY 600 PM CDT
   TRENTON BY 610 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3998 9342 3997 9374 4013 9377 4026 9376
          4026 9340 4012 9340

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:25 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 11, 4:25 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT THU JUL 11 2002

425 PM...

CONVECTION HAS BEEN INCREASING IN COVERAGE TO THE NORTH OF A PSUEDO-WARM
FRONT THAT IS ARCED ACROSS NORTHEAST MISSOURI AT THIS TIME.  WEAK
COLD FRONT EXTENDS FROM SURFACE LOW NEAR MKC INTO NC OKLAHOMA.  ATMOSPHERE
RATHER JUICY...WITH PRECIPITABLE WATER VALUES AT OR ABOVE 1.50 INCHES
ACROSS MOST OF FORECAST AREA.  SLOW MOVING LOW CENTER LOCATED OVER
SOUTHWEST IOWA THIS AFTERNOON...WILL DRIFT SLOWLY SOUTH OVER THE
NEXT 48 HOURS.  ALL SHORT TERM MODELS DROP LOW CENTER ALMOST STRAIGHT
SOUTH DOWN THE MISSOURI-KANSAS LINE...PLACING BULK OF FORECAST AREA
IN AREA OF LARGE SCALE ASCENT TONIGHT THROUGH FRIDAY.  COOLER SURFACE
TEMPERATURES TODAY...HAVE LIMITED EXPLOSIVE CONVECTIVE DEVELOPMENT
THIS AFTERNOON...BUT STRONG DYNAMICS ACROSS WESTERN PART OF FORECAST
AREA AND STRONG ISENTROPIC LIFT ACROSS EAST...WILL MAKE FOR A WET
36 HOURS.  BASIN FLASH FLOOD GUIDANCE BELOW TWO INCHES ACROSS
NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL PART OF FORECAST
AREA.  CONVECTION ONGOING ACROSS NORTHERN MISSOURI LIKELY WILL SUBSIDE
AROUND MIDNIGHT...AS MID-LEVEL SUBSIDENCE WORKS INTO AREA...HOWEVER
MODERATE ISENTROPIC LIFT WILL CONTINUE...SO WILL KEEP CHANCE OF
SHOWERS AND STORMS GOING.  AXIS OF HEAVIER RAINFALL WILL PIVOT...AND
ALIGN ITSELF ROUGHLY ALONG A LWD TO SZL LINE LATER TONIGHT...DUE
TO STRONG THETAE ADVECTION...ISENTROPIC AND DYNAMIC LIFT.  HAVE POSTED
A FLOOD WATCH FOR TONIGHT AND FRIDAY ACROSS THE EASTERN TWO-THIRDS
OF FORECAST AREA TO ACCOUNT FOR FLOOD/FLASH FLOOD PRODUCING RAINFALL.
EVAPORATIVE COOLING SHOULD DRIVE DOWN TEMPERATURES EVEN MORE TONIGHT...
WITH MOST AREAS FALLING INTO THE LOW TO MID 60S BY SUNRISE. TEMPERATURES
IN HEAVY RAIN AREAS MAY STRUGGLE ON FRIDAY...SO LOWERED TEMPERATURES
ABOUT A CATEGORY IN MOST AREAS...BUT NOT AS COOL AS MAV.  THREAT OF
SHOWERS AND STORMS WILL SHIFT INTO SOUTHERN PART OF CWA ON FRIDAY
NIGHT AS UPPER LOW MOVES SOUTH.  CARRIED LOW POPS FOR FRIDAY NIGHT
IN ALL BY NORTHERN ZONES.  PROBABLY WILL SEE FOG ON SATURDAY MORNING...
AS SKIES CLEAR OVER WET GROUND...BUT LEFT OUT OF ZONES FOR NOW. IF
RAIN AMOUNTS PAN OUT...EVAPOTRANSPIRATION AND CLOUD COVER WILL KEEP
TEMPERATURES A LITTLE COOLER THAN PREVIOUSLY FORECAST...SO DECIDED TO
LOWER THEM A BIT.

IN THE LONG TERM FORECAST...GRADUAL WARM-UP IN STORE FOR AREA...AS
LOW BECOMES CUTOFF OVER OKLAHOMA.  THIS SHOULD KEEP HEAT AT BAY FOR
A WHILE...WITH NORTHWEST ZONES THE FIRST TO WARM UP.  AS IS OFTEN
THE CASE WITH CUTOFF LOWS...NOT SURE WHERE IT WILL GO...BUT MEDIUM
RANGE MODELS ROTATE SHEAR AXIS BACK INTO SOUTHERN PART OF FORECAST
AREA IN THE TUESDAY AND WEDNESDAY TIMEFRAME.

SF

445 AM...

AN UPPER LOW PRESSURE SYSTEM DROPPING SOUTH OUT OF IOWA WILL BE THE
MAIN WEATHER PLAYER FOR MISSOURI AND EASTERN KANSAS FOR THE NEXT
COUPLE OF DAYS.  CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE BECOME
ESTABLISHED ALONG THE 850MB WARM FRONT OVER EASTERN IOWA THIS
MORNING AND OTHER LESS ORGANIZED SHOWERS FORMED EARLY THIS MORNING
ALONG THE COLD FRONT NEAR OMAHA.  I EXPECT THAT THESE TWO FEATURES
(THE ELEVATED WARM FRONT AND THE SURFACE COLD FRONT) WILL CONTINUE
TO BE THE PRIMARY FOCI FOR PRECIPITATION AS THE UPPER LOW CONTINUES
ITS SLOW DRIFT SOUTH TODAY AND TONIGHT.

THE BEST CHANCE FOR WIDESPREAD SHOWERS AND STORMS LATER TODAY SHOULD
BE OVER NORTHEAST PORTIONS OF MISSOURI AND OVER SOUTHERN IOWA WITH
THE 850 FRONT AND 700MB SHEAR AXIS.  THE ETA FORECASTS THAT THESE
FEATURES WILL DRIFT SLOWLY SOUTH TODAY AND LAY FROM NEAR BETHANY TO
MACON BY 00Z.  SO I HAVE THUNDERSTORMS LIKELY NORTH AND EAST OF THIS
LINE BY LATE AFTERNOON.  LESS CONCENTRATED STORMS WILL LIKELY FORM
IN THE WARM SECTOR OVER THE REMAINDER OF THE FORECAST AREA.  THE
COLD FRONT IS PROGGED TO BE NEAR SAINT JOSEPH BY 18Z SO POINTS SOUTH
AND EAST OF STJ WILL HAVE THE BEST CHANCE FOR AFTERNOON THUNDER.
SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.  THE
AIRMASS WONT BE AS UNSTABLE AS YESTERDAY, BUT IT STILL IS VERY
MOIST.  PRECIPITABLE WATER VALUES FROM TOPEKA AND SPRINGFIELD REMAIN
ABOVE 1.5 INCHES, SO STORMS WILL BE VERY EFFICIENT RAIN PRODUCERS.

THE ETA AND AVN BEGIN TO SHOW SUBTLE DIFFERENCES BY LATE TONIGHT AND
EARLY TOMORROW.  THE ETA HOLDS ON TO THE UPPER LOW FURTHER WEST,
GIVING WESTERN PORTIONS OF OUR FORECAST AREA A BETTER CHANCE FOR
MEASURABLE PRECIPITATION INTO FRIDAY.  THE AVN IS A BIT WEAKER AND
TRACKS THE MAIN UPPER LOW INTO EASTERN MISSOURI.  FOR NOW WE HAVE
FOLLOWED HPCS GUIDANCE PREFERRING THE AVN MODEL.  LINGERING SHOWERS
AND EMBEDDED THUNDERSTORMS HAVE BEEN ADDED TO THE FORECAST SOUTH OF
THE MISSOURI RIVER FOR FRIDAY, BUT MAY NEED TO BE ADDED FURTHER
NORTH IF THE ETA SOLUTION VERIFIES.

THE INFLUENCE OF THE UPPER LOW SHOULD CARRY ON THROUGH THE WEEKEND
WITH COOLER THAN AVERAGE TEMPERATURES SATURDAY AND SUNDAY.  I HAVE
LOWERED TEMPERATURES ABOUT 5 DEGREES FROM THE PREVIOUS FORECAST WITH
LOW LEVEL EASTERLY FLOW LINGERING THROUGH SUNDAY.

KOCH

.EAX...
KS...NONE.
MO...FLOOD WATCH FOR THURSDAY NIGHT AND FRIDAY FOR ZONES
MOZ003>008...MOZ014>017...MOZ023>025...MOZ031>033...MOZ038>040...
MOZ044>046...MOZ054.

In the hours before

Special weather statement, Jul 11, 12:50 PM CDT, 4 hours 41 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT THU JUL 11 2002

* HAZARDS EXPECTED -
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING OR RIVER
FLOODING. AREAS THREATENED INCLUDE THE KIRKSVILLE...MACON...BROOKFIELD
AND MILAN AREAS THIS AFTERNOON.  THE THREAT WILL EXPAND TO INCLUDE
THE CHILLICOTHE...KEYTESVILLE...CARROLLTON...MARSHALL...BOONVILLE
AND SEDALIA AREAS TONIGHT. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS NORTHERN MISSOURI THIS AFTERNOON. ADDITIONAL STORMS
WILL DEVELOP ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI BETWEEN
2 AND 4 PM. HEAVY RAIN...DANGEROUS LIGHTNING...AND POSSIBLY SOME SMALL
HAIL WILL BE THE PRIMARY THREAT FROM STORMS THIS AFTERNOON AND
EARLY THIS EVENING.  AN ISOLATED OCCURRENCE OF DAMAGING WIND IS
POSSIBLE...BUT WIDESPREAD DAMAGING STORMS ARE NOT EXPECTED TODAY.

* SPOTTER ACTIVATION -
NOT ANTICIPATED.

DISCUSSION: AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SOUTH OUT OF
IOWA THIS AFTERNOON WILL INTERACT WITH A FRONTAL SYSTEM TO PRODUCE
NUMEROUS THUNDERSTORMS NORTHERN MISSOURI EARLY THIS AFTERNOON...
AND SCATTERED STORM ACTIVITY EASTERN KANSAS AND NORTHWEST MISSOURI
BY LATE AFTERNOON. STORMS WILL PERSIST OVERNIGHT...AND INTO FRIDAY
ACROSS EASTERN KANSAS...CENTRAL AND WESTERN MISSOURI.  A VERY MOIST
ATMOSPHERE WILL GENERATE STORMS CAPABLE OF VERY HEAVY RAIN.  STORMS
WILL BE SLOW MOVING TODAY...SO LOCALLY HEAVY RAIN WILL BE POSSIBLE.
RAINFALL AMOUNTS BETWEEN ONE AND ONE-HALF INCH WILL BE COMMON ALONG
A LINE FROM BETHANY...THROUGH CHILLICOTHE TO BOONVILLE...WITH ISOLATED
TOTALS OF UP TO THREE INCHES.  FOR THE KANSAS CITY...SAINT JOSEPH
AND BUTLER AREAS...RAINFALL TOTALS IN THE NEXT TWENTY-FOUR HOURS
WILL AVERAGE ONE-HALF TO ONE INCH...WITH ISOLATED TOTALS OF TWO
INCHES POSSIBLE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:52 PM CDTFlash Flood WarningEAXMacon4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.